Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 246, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 24, 2001, 8:41 PM CDT for Rice County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 24, 2001, 8:41 PM CDT (01:41 UTC)
- Expired
- Aug 24, 2001, 9:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Rice County, KS
The radar
The Wichita radar (KICT), 94 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2874 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
695 WUUS53 KICT 250142 SVRICT KSC159-250245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 841 PM CDT FRI AUG 24 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICE COUNTY IN CENTRAL KANSAS * UNTIL 945 PM CDT. * AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF LITTLE RIVER...OR ABOUT 21 MILES NORTH OF HUTCHINSON...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF RICE COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE COUNTY UNTIL 945 PM CDT. LAT...LON 3844 9807 3831 9816 3820 9794 3839 9793 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:21 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 24, 3:21 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED POPS IN CENTRAL KS NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT FRI AUG 24 2001 EFFECTS OF UPPER LOW SEEN SPINNING EAST ACROSS SRN NE ARE THE MAIN CONCERNS TO ADDRESS FOR THIS FORECAST. MODELS ARE IN GOOD AGREEMENT THAT THIS UPPER FEATURE CONTINUES TO SHIFT EAST...KEEPING GOOD THETA-E/WAA ACROSS SRN/EASTERN KS THROUGH 09Z. LATEST LOOK AT SFC ANAYLSIS SHOWS BOUNDARY PREVIOUS LOCATED ACROSS NRN OK HAS WASHED OUT...LEAVING ANY LOW LEVEL CONVERGENCE IN NC ZONES. THEREFORE WILL KEEP POPS IN THE SCT RANGE AND WILL KEEP SEVERE WORDING OUT. AS SFC BOUNDARY PUSHES THROUGH NRN ZONES...MOST OF THE PRECIP THERE SHOULD OCCUR DURING THE EVENING HOURS. FOR SATURDAY...MODELS INDICATE A SECONDARY WEAKER SHORTWAVE TO SLIDE SOUTHEAST THROUGH THE FORECAST AREA...BUT MAIN 7H TROF IS THROUGH MUCH OF CENTRAL KS BY 12Z SATURDAY...SO WILL REMOVE POPS FROM NRN ZONES AND CONFINE PCPN CHANCES TO THE MORNING IN ICT ZONES. ETA 1000-850MB THICKNESS FORECAST SUGGEST TEMPS WILL BE WARMER THAN GUIDANCE...BUT PREVIOUS ZONES HAVE A GOOD HANDLE ON THIS TREND. AVN BRINGS 40KT UPPER LEVEL SPEED MAX SOUTH ACROSS WESTERN KS OVERNIGHT SATURDAY...BUT WITH BEST LOW LEVEL WAA REMAINING SOUTH OF THE FORECAST AREA...WILL KEEP DRY FORECAST IN PLACE AND WITH SFC RIDGE SETTLING ACROSS THE WESTERN ZONES WILL GO BLO GUIDANCE VALUES FOR LOWS SATURDAY NIGHT. WITH SFC RIDGE OVER THE AREA SUNDAY WILL KEEP SFC WINDS LIGHT...THUS LIMITING MIXING. HOWEVER...ETA 1000-850MB THICKNESSES INCREASE FROM SATURDAY/S VALUES SO WILL BUMP UP HIGHS A CATEGORY FROM THE PREVIOUS FORECAST FOR SUNDAY/S HIGHS. EXTENDED...ECMWF SEEMS TO BE THE ODD MODEL OUT IN DEEPENING EASTERN USA TROF...WITH UKMO/CANADIAN/MRF ALL SHOWING A LESS AMPLIFIED PATTERN. AS A RESULT...TEMPS EARLY NEXT WEEK MIGHT NOT BE A COOL AS PREVIOUSLY THOUGHT...SO WILL WARM HIGHS A LITTLE FROM MON-WED. IN ADDITION...WITH UPPER RIDGE SOUTH OF THE AREA...WEAK SHORTWAVE ENERGY ROTATING AROUND THE RIDGE MAY BRING SCT PCPN THUR AS HINTED BY CANADIAN AND SHOWN BY THE MRF. FCSTID = 12/HYSELL ICT 67 90 63 92 / 30 20 5 0 HUT 66 90 62 92 / 30 20 5 0 EWK 67 90 62 92 / 30 20 5 0 EQA 67 90 63 92 / 30 20 5 0 WLD 68 91 64 93 / 30 20 5 0 RSL 65 90 58 92 / 40 10 10 0 GBD 65 90 59 92 / 40 10 10 0 SLN 67 89 61 90 / 40 20 5 0 MPR 67 89 61 90 / 40 20 5 0 CFV 69 90 64 91 / 40 30 10 0 CNU 69 89 64 90 / 40 30 10 0 K88 69 88 64 89 / 40 30 10 0 .ICT... KS...NONE.
In the hours before
Special weather statement, Aug 24, 3:15 PM CDT, 5 hours 26 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-250200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT FRI AUG 24 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING
HOURS...ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.
THERE ARE THREE MAIN AREAS WHERE THUNDERSTORM DEVELOPMENT MAY OCCUR
LATE THIS AFTERNOON. THE FIRST ONE IS OVER FAR SOUTHEAST KANSAS
WHERE A WEAK UPPER SYSTEM IS PASSING BY. THE SECOND ONE IS OVER
CENTRAL KANSAS FROM RUSSELL TO SALINE...ALONG THE EDGE OF A LARGE
MASS OF PERSISTENT CLOUDINESS...AND THE THIRD ONE IS OVER THE TEXAS
PANHANDLE AND WESTERN OKLAHOMA...WHERE THE ATMOSPHERE IS MOST
UNSTABLE.
A FEW MARGINALLY SEVERE STORMS ARE POSSIBLE AFTER 4 PM OVER FAR
SOUTHEAST KANSAS...THOUGH SIGNIFICANT SEVERE WEATHER IS NOT EXPECTED
THERE. ANYTHING THAT DEVELOPS OVER THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA...IS EXPECTED TO REMAIN SOUTH OF THE KANSAS BORDER...AS THE
FLOW ALOFT VEERS TO MORE NORTHWESTERLY THIS EVENING.
THE AREA OF CONCERN FROM JUST SOUTH OF RUSSELL TO SALINA...MAY STAND
THE BEST CHANCE FOR INITIATING STRONG OR SEVERE THUNDERSTORMS. AN
UNSTABLE ATMOSPHERE...AND STRONGER WIND SHEAR...COME TOGETHER BEST
TO THE SOUTH OF INTERSTATE 70...AND NORTH OF A LINE FROM HUTCHINSON
TO EL DORADO. WEAK CONVERGENCE OF AIR ALONG THE EDGE OF THE CLOUD
SHIELD MAY ALLOW SCATTERED THUNDERSTORMS TO DEVELOP IN THIS AREA
AFTER 5 PM.
THE THREAT OF SEVERE THUNDERSTORMS WILL EXIST FROM 5 PM THROUGH 10
PM THIS EVENING. THE PRIMARY THREAT IS FOR HAIL UP TO AN INCH IN
DIAMETER...AND WINDS UP TO 60 MPH. STAY TUNED TO NOAA WEATHER
RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.
/WOLFLocal storm report, Aug 24, 8:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
803 PM CDT FRI AUG 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 2 E LYONS KS 1.50 INCH HAIL
08/24/01 RICE REPORTED BY A STORM CHASER
PHILLocal storm report, Aug 24, 8:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
834 PM CDT FRI AUG 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0729 PM 1 NE MITCHELL KS .75 INCH HAIL
08/24/01 RICE REPORTED BY AGTAP SPOTTER
HYSELLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 52 min |
| Aug 24, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 46 min |
| Aug 24, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 52 min |
| Aug 24, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| Aug 24, 10:50 PM CDT | Tornado Warning | ICT | Reno | 40 min |
| Aug 24, 11:05 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Aug 24, 11:51 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Aug 25, 12:29 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Aug 25, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| Aug 25, 12:46 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.